thyroxine reduced,,how long till things improve

I was on 75 then it was increased to 100...now after about 18 months my TSH is 0.04 so my GP has reduced me to 75 again...i am still anxious and very tearful as only started to reduced to day....have an important week end of July and worried i may still feel bad :(....i am bursting into tears and panicky for no reason.....

9 Replies

oldestnewest
  • Hi It sounds to me that you are being treated just on TSH,not a good guide.You should feel well if treatment is right.Are you able to pay for a test for tSH, T4 and Fre T3? On line, These are the 3 essential tests for thyroid disease. GP`s are too money concious now For this reason, I use Blue Horizon main site, quote TUK for discount. Venous blood or finger prick test, with discount £60-£70, well known Lab, very simple and then show the results to any Doc you wish. T4 should be in top third of range and FT3 near the top ( never over). Some of us have naturally low tSH. I you need T4 and T3 , T4 is Levo, But the T3 ,if needed then likely your GP will not prescribe it as TSH is low, in that case find a good Endo, then ask for better if treatment right, then you will need ideally 6 monthly bloods, as things can change.You also need the basic hormonal and autoimmune tests which effect the thyroid, annually, GP should do those OK, Vit D, if low corrected calcium before treatment, iron/ferritin needs to be fairly high in range, b12 + foliates, ditto and Diabetes, these all give thyroid like symptoms to start with.

    Best wishes,

    Jackie

    PS always ask for a print out + ranges of any bloods done, keep them.

    Not sure if you know but if you wish to reply to a specific post, click on "Reply to this" under that post

  • Go back to your doctor and try to get your dose raised again. Suppressed TSH is fairly normal when on any form of thyroxine, IT IS NOT DANGEROUS!!!

  • Hi there Babymaker

    If you are not well, then you really need to know what your T3 is, and if the doctor will not test it, you can do it privately.

    thyroiduk.org.uk/tuk/testin...

    If you look at this, you can decide which is the most practical for you, I personally have used the Blue Horizon Home Blood test kit, which is just a fingerprick.

    The doctor is following guidelines, but unfortunately they are flawed guidelines. The TSH is not sufficient to use in setting the correct dose of thyroxine, because it can be very suppressed yet your thyroid hormones are not high.

    Dr Toft's book, 'Understanding Thyroid Disorders' has a very useful section on how to judge the correct dose of Thyroxine. It can be obtained from Boots, Amzon and some bookshops, and is less than £5. I showed this to my doctor as it is actually published by the British Medical Association and is a 'Family Doctor' book.

    Marie XX

  • I checked out Blue horizon and it £85 plus £29.95 for the full range of tests tsh free t3 etc etc so i think i will give it a go as i am just not at my self...really tearfull and anxious and no motivation...i am self employed so have to work...lucky i run my business from home so if need a cry or 5 mins out i can.....i used to be all go go go and thought it was my age (54) and i am slowing down but a snail could beat me in a race.....there seems to be no motivation or anything to look forward to.....but this comes and goes and i have felt ok but past 6 weeks nightmare and my TSH was 0.07 in april and now last week 0.04 so she reduced my meds from 100 to 75 this week

  • If you felt better on 100 you should just put your meds back up to that amount. The dr is supposed to discuss this with you before dropping meds as some people find it difficult getting them back up again. My tsh is 0.01 and my dr is fine with that. Lets hope that the endo is on the 4th July. Hope you feel better soon.

    Jo xx

  • HI its my GP i see...but she did discuss the reduction with me first...i have sent away for the test kit and will see what they come up with...thanks M

  • Unfortunately, most GP's have no knowledge of the best way to treat thyroid gland problems

    and we can end up with more symptoms which are then treated by other medications.

    This is what Dr Lowe says about a low dose of T4:-

    Dr. Lowe: It is possible that the culprit is your low dose of Synthroid (a brand of T4). A dose of T4 (despite the brand) as low as 75 mcg slows some patients’ metabolism and worsens their symptoms. This confuses some patients and their doctors; it seems a paradox in that T4 is supposed to speed up rather than slow down metabolism. The reason metabolism slows and symptoms worsen in some patients with a low T4 dose is complicated, but I will explain it as plainly as I can.

    Most body tissues are less responsive to T4 than is the pituitary gland. A dose as low as 75 mcg leaves the metabolism of most body tissues abnormally slow. In contrast, the pituitary gland may readily respond to the 75 mcg. If so, the pituitary decreases its release of TSH into the blood. TSH, of course, is the pituitary hormone that stimulates the thyroid gland to release thyroid hormones into the blood. So, when 75 mcg of T4 causes the pituitary to decrease its release of TSH, the thyroid gland in turn decreases its release of thyroid hormones. The decreased secretion of thyroid hormones (both T4 and T3) may then further slow the metabolism of most body tissues. The paltry 75 mcg dose of T4 won’t drive the metabolism of the tissues enough to compensate for the metabolic showdown caused indirectly by the 75 mcg dose.

    web.archive.org/web/2010122...

    Go to question dated July 15, 2006

    web.archive.org/web/2010122...

    There are other topics at the top of the page and they contain lots of information - cursor to question dated January 25, 2002 in the following link.

    web.archive.org/web/2010122...

  • thank you for your reply...after 4 days of reduced Thyroid meds i am not as tearful or emotional and slept from 11pm last night till 8 am this morning!!!!!.......I have received my blood test kit from Horizan and will have my blood taken on Monday and returned to them for test results...then i will go to my GP and show results......reg mandy

  • So the tsh is low.... But not undectable so no problem there....... What levels are your free t3 and free t4 ? It is impossible to work out what dose of meds you need using the tsh alone...... 100 mcg is a starter dose......so Reducing it, is unlikely to help you feel well, unless the problem is not caused by thyroid alone.

    If you are anxious and tearful, it rather suggests adrenal problems, Have you considered a saliva adrenal test ?

You may also like...